How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Steve Your Own Question
Dr. Steve
Dr. Steve, Psychologist
Category: Mental Health
Satisfied Customers: 370
Experience:  19 years conducting therapy; book author; newspaper columnist; former co-host of radio show
Type Your Mental Health Question Here...
Dr. Steve is online now
A new question is answered every 9 seconds

hello- my husband has dealt with alcoholism for years. Lately

Resolved Question:

hello- my husband has dealt with alcoholism for years. Lately I've noticed that his behavior seems to be even more erratic/angry/impulsive than ever before. He started taking Effexor a couple of months ago and he has used Xanax for years to help him sleep. I'm wondering about the long-term effects of these drugs mixed with alcohol use. Thank you
Submitted: 6 years ago.
Category: Mental Health
Expert:  Dr. Steve replied 6 years ago.



Your husband is in a serious spot here. When alcohol is mixed with these medications, a few things happen: (1) The liver is the organ that filters out the alcohol and the effexor (the xanax too, but I'll talk about that one next). When you combine constant alcohol consumption with the Effexor, they end up multiplying (rather than adding) their strain on the liver. In the end, this combo will accelerate liver damage. (2) Mixing with the Xanax will again accelerate the impact of the Xanax's effects - including the detox period on the backside of the sedation. In other words, he will feel more agitation when he is "coming off of" the Xanax when alcohol is involved. and (3) Over time, the addictions will take their toll as they ratchet up his tolerance, and as his withdrawal symptoms are exacerbated. He is moving more steadily down the road of the alcohol's bad effects, and then needing the drug more and more throughout the day. same with the Xanax - if he is truly an addict, he is needing to take more in order to sleep well, and this magnifies the irritability and agitation throughout the day.


I wish I had better news for you, but his behavior is the result of the lower highs and worsening lows he is going through. Too, his liver is going to begin giving him major troubles soon (if it has not already) if he maintains his current course. If you are satisfied with the response, please hit "Accept." That is the only way I receive credit for my answer. Thanks-

Dr. Steve

Dr. Steve and other Mental Health Specialists are ready to help you
Customer: replied 6 years ago.
Thank you for the reply-- I do realize the seriousness of his problem but at the moment I'm more concerned about the erratic behavior. What would you do if you were me?
Expert:  Dr. Steve replied 6 years ago.

Hello Again:


Honestly, getting your husband into treatment is going to be the only way he will be able to pull back on the amounts/frequency he is using. I know that seems a but contrite, but his behavior is the result of the drugs moving through his system - both the amounts and the combinations. And PARTICULARLY with the xanax, he should not just quit this drug on his own or he stands a good chance of going into seizures, which can be fatal. The benzodiazepines should be withdrawn only under the care of a physician. There are other sleep aides which may be able to assist with his insomnia without the bad side effects of Xanax.


But in general, I am pretty sure you already know what has to be done. It will require a lot of effort and pain on your part and his, but there is no quick answer to the erratic behavior question.

Dr. Steve

Dr. Steve and other Mental Health Specialists are ready to help you

Related Mental Health Questions